Funnel Cloud, Newberry
- When
- June 10, 8:45 PM EST
- Where
- Newberry County, 0.57 mi E of Newberry
- Reported by
- Law Enforcement
- Coordinates
- 34.280, -81.610
Funnel Cloud spotted in the area of the Newberry County Airport and Lewis Road.
A couple of supercells producing weak tornadoes developed ahead of an approaching squall line. The squall line also produced heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAE wrote it up.
A couple of supercells producing weak tornadoes developed ahead of an approaching squall line. The squall line also produced heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 10, 6:23 PM EST, 2 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 723 PM EDT SUN JUN 10 2012 .SYNOPSIS... A WEAK SURFACE FRONT WILL REMAIN ACROSS THE REGION OVERNIGHT AS AN UPPER LEVEL TROUGH REMAINS JUST OFF TO OUR WEST. EXPECT RAIN CHANCES TO CONTINUE OVERNIGHT AND THROUGH MUCH OF THE WORK WEEK. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... FOR TONIGHT...EAST TO WEST SURFACE BOUNDARY REMAINS ACROSS THE CWA. SURFACE WINDS WILL REMAIN OUT OF THE SOUTHEAST...BRINGING ATLANTIC MOISTURE INTO THE REGION IN LOW- LEVELS. ALOFT...WINDS REMAIN OUT OF THE SOUTHWEST AHEAD OF A SLOW MOVING UPPER TROUGH THAT WILL REMAIN OFF TO OUR WEST. THIS FLOW IS BRINGING MOISTURE IN MID- LEVELS TO THE REGION FROM THE GULF OF MEXICO. ATMOSPHERE WILL CONTINUE TO MOISTEN...BRINGING PRECIPITABLE WATER VALUES UP TO 2 INCHES. SHOWERS WILL CONTINUE TO OVERSPREAD THE CWA FROM THE SOUTHWEST...WITH AN ISOLATED THUNDERSTORM NOT BEING OUT OF THE QUESTION. CLOUDS AND PERIODS OF RAIN WILL CONTINUE OVERNIGHT...WITH LIKELY POPS FOR MOST AREAS. STILL CAN NOT RULE OUT AN ISOLATED THUNDERSTORM...BUT WITH SOMEWHAT LIMITED INSTABILITY...DO NOT EXPECT SEVERE. HEAVY RAINFALL POTENTIAL WILL CONTINUE TO BE THE BIGGEST ISSUE THROUGH THE NIGHT. WITH PLENTY OF CLOUD COVER...AND SOUTHEASTERLY WINDS CONTINUING...DO NOT ANTICIPATE A LARGE DIURNAL DROP OFF IN OVERNIGHT TEMPERATURES. THUS LOWS WILL FALL DOWN TO AROUND 70 DEGREES. && .SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/... MODELS SHIFT UPPER TROUGH SLOWLY EASTWARD THROUGH THE PERIOD... MAINTAINING VERY HIGH VALUES OF ATMOSPHERIC MOISTURE OVER OUR REGION. PW VALUES AROUND 2.0 INCHES THROUGH TUESDAY NIGHT. ANOTHER ROUND OF POSSIBLE CONVECTION EXPECTED MONDAY. LIKELY/CATEGORICAL POPS APPEAR IN ORDER. DEPENDING ON AMOUNT OF SUNSHINE/DIURNAL HEATING...BETTER INSTABILITY EXPECTED MONDAY IN THE LOW LEVEL WARM SECTOR...ALONG WITH UPPER ENERGY AND COOLER TEMPS ALOFT APPROACHING THE REGION. HOWEVER...MAIN CONCERN WILL CONTINUE TO BE LOCALLY HEAVY RAIN ASSOCIATED WITH HIGH PW VALUES. OFFICIAL FORECAST PROVIDES TOTAL QPF AMOUNTS INTO WEDNESDAY OVER 2 INCHES ACROSS MUCH OF THE CWA...WITH THE HIGHEST AMOUNTS ACROSS THE CENTRAL SAVANNAH RIVER AREA. FORTUNATELY...THIS IS THE AREA STILL HIT HARDEST BY THE RECENT DROUGHT. GUIDANCE TEMPERATURES SHOWING QUITE A SPREAD THROUGH THE PERIOD...BUT POPS ARE MUCH BETTER IN LINE. WILL STAY CLOSE TO A CONSENSUS WITH DAYTIME/NIGHTTIME TEMPERATURES AND NEAR/ABOVE GUIDANCE FOR PRECIPITATION CHANCES. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... WEAK UPPER TROUGH AXIS AND AXIS OF HIGHEST MOISTURE PROGGED TO SLOWLY SHIFT TO NEAR THE COAST BY WEDNESDAY/WEDNESDAY AFTERNOON. WITH A WEAK SURFACE BOUNDARY MOVING INTO THE REGION ALONG WITH PLENTIFUL ATMOSPHERIC MOISTURE REMAINING OVER OUR THE CWA...EXPECT ADDITIONAL SHOWERS/THUNDERSTORMS. LOOKING LIKE A GOOD CHANCE OF PRECIPITATION ACROSS THE AREA ON WEDNESDAY WITH A GRADUAL REDUCTION IN CHANCES FOR PRECIPITATION WEDNESDAY NIGHT THROUGH THE END OF THE PERIOD. ON THURSDAY...THE UPPER TROUGH/MOISTURE AXIS REMAINS NEAR THE COAST AND WILL CONTINUE WITH MENTION OF SLIGHT CHANCE OF MAINLY AFTERNOON/EVENING SHRA/TSRA. BEST CHANCES WILL BE ACROSS THE EASTERN SECTIONS OF THE CWA CLOSER TO THE MOISTURE AXIS. LATE WEEK INTO THE WEEKEND...MODELS GENERALLY SHIFT UPPER TROUGH AXIS AND AREA OF HIGHEST MOISTURE JUST OFFSHORE WHILE TRYING TO DEVELOP AN UPPER RIDGE NEAR OR JUST WEST OF OUR REGION...WITH APPEARANCE OF POSSIBLE TROUGHINESS ALONG THE EAST COAST OR OFFSHORE. THOUGH LESS MOISTURE THAN EARLIER IN THE WEEK...GFS STILL PROGS AT OR ABOVE NORMAL PW VALUES. SO...THINK SLIGHT CHANCE POPS APPEAR OK THROUGH SATURDAY...BUT CONDITIONS MAY DRY OUT FOR SUNDAY. TEMPERATURES THROUGH THE PERIOD WILL GRADUALLY RISE THROUGH THE END OF THE WEEK CLOSER TO MORE SEASONAL READINGS. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... A MOIST SOUTH FLOW AHEAD OF A PRESSURE TROUGH WILL RESULT IN RESTRICTIONS DURING MOST OF THE TAF PERIOD. THE GFS AND NAM MOS ARE IN GOOD AGREEMENT INDICATING IFR OR MVFR CONDITIONS. THERE WILL BE NUMEROUS SHOWERS AND WIDELY SCATTERED THUNDERSTORMS. DID NOT FORECAST THUNDERSTORMS IN THE TERMINALS AT THIS TIME BECAUSE OF TIMING UNCERTAINTY. EXTENDED AVIATION OUTLOOK...WIDESPREAD MVFR OR IFR CONDITIONS ASSOCIATED WITH THE SLOW MOVING TROUGH WILL LIKELY CONTINUE THROUGH WEDNESDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 308 AM EDT SUN JUN 10 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-111000- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 308 AM EDT SUN JUN 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL LATE THIS AFTERNOON AND EVENING...MAINLY CENTRAL AND WEST. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
559 PM EDT SUN JUN 10 2012
GAZ077-102300-
BURKE-
559 PM EDT SUN JUN 10 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF WESTERN BURKE COUNTY
THROUGH 700 PM EDT...
AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...17 MILES SOUTH OF KEYSVILLE...MOVING NORTH AT
25 MPH. THE STORM WILL AFFECT THE AREA NEAR THE BURKE AND JEFFERSON
COUNTY LINE.
THE STORM WILL LIKELY CONTAIN WIND GUSTS NEAR 45 MPH...BRIEF HEAVY
DOWNPOURS...SMALL HAIL AND DANGEROUS LIGHTNING.
&&
LAT...LON 3293 8225 3295 8228 3308 8230 3315 8228
3322 8224 3326 8225 3320 8194
TIME...MOT...LOC 2158Z 202DEG 21KT 3304 8225The Columbia radar (KCAE), 58 km away, was scanning. The volume nearest the first event began at 01:45 UTC.
2 funnel cloud, 1 flash flood, 1 tornado. Local standard time, as filed.
Funnel Cloud spotted in the area of the Newberry County Airport and Lewis Road.
Kangaroo Gas Station reported road closed at the intersection of Whaley Street and Main Street in downtown Columbia.
Funnel Cloud reported by County Emergency Manager near the intersection of I-26 and Hwy. 301 southeast of the City of Orangeburg.
SCEG reported several trees and powerlines down from a weak tornado near Cameron.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2012Every state in 2012This day in weather historyThe tornado archive for South Carolina, 2012Warnings in South Carolina, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375772, 375771, 375773, 375770.